Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

Empirical Discrepancies and Subadditive Processes

J. Michael Steele
The Annals of Probability
Vol. 6, No. 1 (Feb., 1978), pp. 118-127
Stable URL: http://www.jstor.org/stable/2242865
Page Count: 10
  • Read Online (Free)
  • Download ($19.00)
  • Subscribe ($19.50)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Empirical Discrepancies and Subadditive Processes
Preview not available

Abstract

If $X_i, i = 1,2,\cdots$ are independent and identically distributed vector valued random variables with distribution $F$, and $S$ is a class of subsets of $R^d$, then necessary and sufficient conditions are given for the almost sure convergence of $(1/n)D_n^s = \sup_{A\in S} |(1/n) \sum 1_A(X_i) - F(A)|$ to zero. The criteria are defined by combinatorial entropies which are given as the time constants of certain subadditive processes. These time constants are estimated, and convergence results for $(1/n)D_n^S$ obtained, for the classes of algebraic regions, convex sets, and lower layers. These results include the solution to a problem posed by W. Stute.

Page Thumbnails

  • Thumbnail: Page 
118
    118
  • Thumbnail: Page 
119
    119
  • Thumbnail: Page 
120
    120
  • Thumbnail: Page 
121
    121
  • Thumbnail: Page 
122
    122
  • Thumbnail: Page 
123
    123
  • Thumbnail: Page 
124
    124
  • Thumbnail: Page 
125
    125
  • Thumbnail: Page 
126
    126
  • Thumbnail: Page 
127
    127